Advertisement

The Number of Tournaments with the Minimum Number of Upsets

  • 38 Accesses

Abstract

In this paper we provide a construction method which generates all tournament matrices with a prescribed score-list with minimum number of upsets. We set up a correspondence between a tournament matrix with minimum number of upsets and perfect matchings. We provide some upper bounds for the tournament matrices with minimum number of upsets by using bounds for the permanents of Ferrers matrices. Several examples and related problems are also discussed.

This is a preview of subscription content, log in to check access.

Access options

Buy single article

Instant unlimited access to the full article PDF.

US$ 39.95

Price includes VAT for USA

Subscribe to journal

Immediate online access to all issues from 2019. Subscription will auto renew annually.

US$ 99

This is the net price. Taxes to be calculated in checkout.

References

  1. 1.

    Alzer, H., da Fonseca, C.M.: New permanental bounds for Ferrers matrices. Linear Algebra Appl. 435(11), 2813–2827 (2011)

  2. 2.

    Aspey, W.P., Blankenship, J.E.: Spiders & snails & statistical tales: Application of multivariate analyses to diverse ethological data. In: Hazlett, B. (ed.) Quantitative Methods in the Study of Animal Behavior, pp. 75–120. New York, Academic Press (1977)

  3. 3.

    Brown, D.E., Roy, S., Lundgren, J.R., Siewert, D.J.: Boolean rank of upset tournament matrices. Linear Algebra Appl. 436(9), 3239–3246 (2012)

  4. 4.

    Brualdi, R.A., Li, Q.: The interchange graph of tournaments with the same score vector, Progress in graph theory (Waterloo, Ont., 1982), 129-151, Academic Press, Toronto, ON (1984)

  5. 5.

    Brualdi, R.A., Li, Q.: Upsets in round robin tournaments. J. Comb. Theory Ser. B 35(1), 62–77 (1983)

  6. 6.

    Busch, A.H., Jacobson, M.S., Reid, K.B.: On a conjecture of Quintas and arc-traceability in upset tournaments. Discuss. Math. Graph Theory 25(3), 345–354 (2005)

  7. 7.

    Erdős, P., Moon, J.M.: On sets of consistent arcs in a tournament. Can. Math. Bull. 8, 269–271 (1965)

  8. 8.

    Factor, K.A.S., Kohler, R.M., Darby, J.M.: Local out-tournaments with upset tournament strong components. I. Full and equal \(\{0,1\}\)-matrix ranks, Ars Combin. 95, 3-17 (2010)

  9. 9.

    Factor, K.A.S., Kohler, R.M., Rupcich, F.: Local out-tournaments with upset tournament strong components. II. Existence of equal \(\{0,1\}\)-matrix ranks of less than \(n\), Congr. Numer. 186, 171-184 (2007)

  10. 10.

    Fulkerson, D.R.: Upsets in round robin tournaments. Can. J. Math. 17, 957–969 (1965)

  11. 11.

    Grabner, P.J., Tichy, R.F., Zimmermann, U.T.: Inequalities for the gamma function with applications to permanents. Discret. Math. 154(1–3), 53–62 (1996)

  12. 12.

    Hacıoğlu, I., Kürkçü, B.: Construction of all tournament matrices with prescribed row sum vector. Discret. Appl. Math. 171, 147–152 (2014)

  13. 13.

    Hacıoğlu, I., Michael, T.S., Özdemir, S.: Square roots of doubly regular tournament matrices. Electron. J. Linear Algebra 28, 79–82 (2015)

  14. 14.

    Kannan, R., Tetali, P., Vempala, S.: Simple Markov-chain algorithms for generating bipartite graphs and tournaments. Random Struct. Algorithms 14, 293–308 (1999)

  15. 15.

    Landau, H.G.: On dominance relations and the structure of animal societies. III. The condition for a score structure. Bull. Math. Biophys. 15, 143–148 (1953)

  16. 16.

    Lundgren, J.R., Siewert, D.J.: Upset tournaments with equal biclique cover and partition numbers. Congr. Numer. 158, 67–82 (2002)

  17. 17.

    McShine, L.: Random sampling of labelled tournaments, Electron. J. Combin. 7, #R8 (2000)

  18. 18.

    Melcher, M., Reid, K.B.: Monochromatic sinks in nearly transitive arc-colored tournaments. Discret. Math. 310(20), 2697–2704 (2010)

  19. 19.

    Michael, T.S.: Tournaments, Handbook of Linear Algebra, Second Edition, Ed. Leslie Hogben, Chapman and Hall/CRC, Chapter \(5\) (2013)

  20. 20.

    Poet, J.L., Shader, B.L.: Score certificate numbers of upset tournaments. Discret. Appl. Math. 103(1–3), 177–189 (2000)

  21. 21.

    Poet, J.L., Shader, B.L.: Short score certificates for upset tournaments, Electron. J. Combin. 5, #R24 (1998)

  22. 22.

    Reid, K.B.: Tournaments, in The Handbook of Graph Theory (edited by J. Gross and J. Yellan), CRC Press, Boca Raton, 156-184 (2004)

  23. 23.

    Ryser, H.J.: Matrices of zeros and ones in combinatorial mathematics, Recent Advances. In: Theory, Matrix (ed.) Hans Schneider, pp. 103–124. U. Wisconsin Press, Madison (1964)

  24. 24.

    Shader, B.L.: Bipartide Graphs and Matrices, Handbook of Linear Algebra, Second Edition, Ed. Leslie Hogben, Chapman and Hall/CRC, Chapter \(41\), 685-697 (2013)

  25. 25.

    Shader, B.L.: On biclique partitions of complete graph. Discret. Math. 117(1–3), 197–213 (1993)

  26. 26.

    Spencer, J.: Optimally ranking unrankable tournaments. Period. Math. Hung. 11(2), 131–144 (1980)

Download references

Acknowledgements

We thank the referees for all the valuable comments which helped the presentation of this paper.

Author information

Correspondence to Ilhan Hacioglu.

Additional information

Dedicated to the memory of T.S. Michael.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Hacioglu, I., Sendil, N., Kurkcu, B. et al. The Number of Tournaments with the Minimum Number of Upsets. Graphs and Combinatorics 36, 139–151 (2020). https://doi.org/10.1007/s00373-019-02124-0

Download citation

Keywords

  • Tournaments
  • Upsets

Mathematics Subject Classification

  • 05C20
  • 05C85